Vomiting After Taking Methadone - Do You Need a Second Dose? What to Do If You Throw Up Your Methadone.
Nausea and vomiting sometimes accompany methadone usage as a side effect, and even if methadone does not cause you any queasiness – we all get sick sometimes, and we all sometimes suffer the effects of food poisoning.
If you are on methadone for long enough, you are very likely to find yourself in the anxiety provoking position of having very recently consumed your daily dose, and then vomiting it up.
Did it get absorbed?
Should you take a second dose?
What to do!?!
The information as follows is sourced from the NHS in Australia. You should not use this information as a substitute for medical advice and care.
The advice given to Australian medical practitioners is as follows:
Vomiting Within 20 Minutes
- If a patient vomits after consuming a dose of oral methadone within 20 minutes, the dose may not have been absorbed, or may not have been absorbed fully enough for effective symptoms management.
- If the vomiting occurs within this 20 minute time window, the patient should be re-evaluated at between 4 and 6 hours later for signs of withdrawal (it takes this long for blood plasma levels to reach peak). If the patient shows signs of withdrawal at 4-6 hours after, additional methadone may be considered. A recommended additional dose is half the normal dosage.
Even if a person vomits very soon after having taken their daily dose of methadone, they may not vomit out all or even most of their stomach contents. Waiting is necessary for safety.
Practitioners are warned to be very cautious with the additional prescribing of methadone, and if in any doubt about its appropriateness – to err on the side of caution.
After more than 20 minutes
- If the patient vomits 20 or more minutes after taking their daily dose of methadone, the methadone has likely been sufficiently absorbed, and no additional methadone is needed.
Not a lot of fun…and if you're sick enough to be vomiting you certainly don’t want to be feeling the onset of withdrawal either – but for safety, even if you vomit quickly after taking a dose, don't take additional methadone right away – you may not need it.
(The best advice is to call you prescribing clinic up right away if you’re at all worried about it – and let them reassure you towards an appropriate course of action – and since methadone is absorbed quite quickly (To full absorption at between 20 and 30 minutes) in most cases, you won't likely need any additional methadone.
More by this Author
- EDITOR'S CHOICE135Methadone Take Home Doses. Federal Regulations on Clinic Reporting; Get the Take Home Doses You Deserve!
Find out what you have to do to get your methadone take home doses as soon as possible. Know the federal time-in-treatment minimums, when you should have take-home doses, and how many you should be getting.
- 332First Dose of Suboxone - How Long Must You Wait After a Dose of Methadone, Oxycontin, Heroin, Oxycodone...?
How long do you have to wait after taking heroin, methadone, oxycontin, vicodin etc. before taking a dose of Suboxone? Information on avoiding precipitated withdrawal and a timeline guides.
Suboxone (buprenorphine) is a pretty great new drug, and for a lot of people, it's just a far preferable alternative to methadone and especially to naltrexone. When suboxone works well, withdrawal pains are largely...